Alert archive / Kansas / Areal Flood Advisories in 2020

Areal Flood Advisory 21, NWS Topeka, KS

July 3, 2020Shawnee County, Kansas

NWS Topeka, KS issued this areal flood advisory at Jul 3, 2020, 1:58 PM CDT for Shawnee County, Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 2020, 1:58 PM CDT (18:58 UTC)
Expired
Jul 3, 2020, 5:00 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood advisory went out at Jul 3, 12:12 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 3, 12:12 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Topeka KS
1212 PM CDT Fri Jul 3 2020

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 438 AM CDT Fri Jul 3 2020

Outflow from overnight convection was able to push east of the
forecast area before sunrise this morning and coverage of rain was
quickly waning at the time of this update (09Z). The main question
in the short-term becomes whether or not more storms will develop
today. Generally, ridging aloft and weak low/mid level flow will
dominate our pattern today. At the surface, we will have light
easterly winds and likely some lingering cloud cover to contend with
from the overnight storm complex. I am hard pressed to find any good
forcing mechanism for redevelopment, however, some models, including
the HRRR, insist on afternoon development. Forecast soundings
suggest that we may hit our convective temperature. Wind shear will
be basically non-existent but instability is expected to be around
1500 J/kg this afternoon. Given this, I can't completely rule out
some pulse type storms but confidence in development is low at
this time. Thus, I have maintained very low end POPs for the
afternoon. Highs today are expected to warm to near 90 degrees
with continued high humidity levels pushing the heat index into
the mid and upper 90s. Conditions look settled overnight so have
kept a dry forecast going for now.

.LONG TERM...(Saturday through Thursday)
Issued at 438 AM CDT Fri Jul 3 2020

For the most part, conditions will be status quo into the holiday
without any significant shift in the pattern. Most locations are
likely to stay dry on the 4th with temperatures again near 90
degrees. The upper ridge does look to weaken a bit by Sunday but
flow will stay weak and unorganized until around mid-week when high
pressure establishes itself to our southeast. At that time, low
level flow becomes more organized and a stronger southwesterly
wind will boost temperatures. Otherwise, there still does not
appear to be any noteworthy surface front or obvious mid-level
wave to bring a big shift in our pattern - not unusual for July.
Instead upper ridging could build back in by the end of the week
and high heat will continue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1209 PM CDT Fri Jul 3 2020

The weak 500mb vorticity center will drift south with time this
afternoon providing sufficient forcing for sct convection across
the area. Low confidence on location suggests that will insert a
VCTS into the forecast and try and refine as storms develop.
Coverage should diminish after 3z as forcing shifts south so will
remove mention after 3z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...Omitt
Hazardous weather outlook, Jul 3, 10:49 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
1049 AM CDT Fri Jul 3 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-041600-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1049 AM CDT Fri Jul 3 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will occur today across the area. The
storms may move slowly and produce locally heavy rains with some
risk for flash flooding in spots. A few storms this afternoon may
also be capable of producing strong gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 3, 12:54 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
1254 PM CDT Fri Jul 3 2020

KSZ023-024-038-039-031830-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
1254 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...
NORTHEASTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN
JACKSON COUNTIES UNTIL 130 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rossville, St. Marys, Silver Lake, Maple Hill, Belvue, Emmett, Delia
and Willard.

LAT...LON 3938 9617 3940 9594 3913 9578 3907 9593
      3908 9618
TIME...MOT...LOC 1753Z 329DEG 9KT 3927 9602

Laflin

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:14 PM CDTSpecial Weather StatementTOPCloud61 min
Jul 2, 10:42 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa48 min
Jul 2, 10:52 PM CDTSevere Thunderstorm WarningTOPRepublic38 min
Jul 2, 11:08 PM CDTSpecial Weather StatementTOPClay52 min
Jul 2, 11:21 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington39 min
Jul 2, 11:41 PM CDTSpecial Weather StatementTOPDickinson64 min
Jul 3, 12:36 AM CDTSpecial Weather StatementTOPGeary, Morris, Riley24 min
Jul 3, 1:01 AM CDTSpecial Weather StatementTOPGeary, Lyon, Morris, Pottawatomie, Riley, Wabaunsee44 min
Jul 3, 12:54 PM CDTSpecial Weather StatementTOPJackson36 min
Jul 3, 2:29 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Shawnee3 hr
Jul 3, 3:11 PM CDTFlash Flood WarningTOPDouglas, Jefferson94 min

Nearby

Areal Flood Advisories in Kansas, 2020Every areal flood advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.